Texas, 2014Winter Weather in Texas, January 23 to 24, 2014
January 23 to 24, 2014 · NWS SJT · 5 events in 5 counties and zones
Some light wintry precipitation occurred on January 23. A mix of light sleet and snow occurred across the area southeast of a Menard to Brady to Junction line, with less than a tenth of an inch of accumulation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some light wintry precipitation occurred on January 23. A mix of light sleet and snow occurred across the area southeast of a Menard to Brady to Junction line, with less than a tenth of an inch of accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 23, 11:41 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Jan 23, 11:41 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1141 AM CST THU JAN 23 2014
.AVIATION...
/18Z TAFS/
MVFR ceilings are being experienced at KJCT, KSOA and KBBD, with
ceiling remaining VFR at KABI and KSJT. I expect this trend to
continue into the afternoon and overnight hours. The best chance of
precipitation looks to be at the southern 3 sites, beginning this
afternoon and through the evening hours. At this time, most
precipitation looks to end near or just after midnight, and this is
reflected in the TAF package. This afternoon the main precipitation
type should be a mix of light rain and sleet, transitioning to a mix
of snow and sleet this evening. Northeast winds of 15 to 25 mph,
with higher gusts, will become light from the north after 03z.
Daniels
&&
.PREV DISCUSSION... /ISSUED 551 AM CST THU JAN 23 2014/
AVIATION...
/12Z TAFS/
Look for challenging flight weather conditions to develop across
West Central Texas during the next 12 hours. A strong cold front
continues to bring cold air into West Central Texas, with gusty
northeast surface winds. As moist air glides up and over much colder
air near the surface, watch for light rain to change to either
freezing rain or sleet later this afternoon. Then, plan for freezing
rain or sleet to become light snow overnight tonight, mainly along
and south of the Interstate 20 corridor, except at our southern
three terminals where sleet may be the dominate precipitation mode
rather than snow.
Huber
PREV DISCUSSION... /ISSUED 439 AM CST THU JAN 23 2014/
Short Term...
(Today and Tonight)
..Wintry mix of precipitation possible...
Much of West Central Texas may have a wintry precipitation mix later
today and overnight tonight. Soundings from the NAM and GFS,
centered on several locations across West Central Texas, indicate
the best timing for a wintry precipitation mix will begin around
noon today and continue through sunrise tomorrow morning. The NAM
forecast soundings indicate slightly more available moisture through
a deeper layer. So, I've decided to go with, or continue with, a
forecast closer to a NAM solution. I will continue the Winter
Weather Advisory, as was previously in effect. Both models do not
bring the temperature profile below zero degrees Celsius until after
00Z. So, the main precipitation mode will begin this morning as
liquid; then, I expect a gradual change to more of a freezing or
frozen precipitation mode around 18Z. After 00Z, the main
precipitation mode should be snow across most of West Central Texas.
I'm thinking the total accumulations of snow across the advisory
area could be in the one half to three quarters of an inch range. In
addition, I expect gusty north surface winds, and associated cold
air advection, to gradually reduce temperatures across West Central
Texas during the day today. Plus, continued north surface winds
overnight tonight, along with lows in the mid teens to around 20,
will produce wind chills ranging from 5 to 10 degrees across most of
West Central Texas, mainly after midnight tonight.
Huber
LONG TERM...
(Friday through Wednesday)
Have a lingering slight chance POP for light snow across our
southern counties Friday morning. The shortwave trough will move
rapidly away from our region, and expect decreasing cloud cover
from the northwest during the day. Temperatures will be cold again
Friday, but with some sunshine, should reach the 40-45 degree
range for afternoon highs across much of our area. Readings will
probably not get out of the 30s across the southeastern part of
our area, where cloud cover lingers the longest and where a
possible light snow cover would be melting.
A quick warmup is in store this weekend with mostly clear skies
and dry low-level westerly flow on Saturday, and southwesterly flow
on Sunday, ahead of the next strong cold front. The trailing, weak
portion of a preceding cold front may sag into the area northeast
of Abilene late Saturday afternoon or evening, but this would only
bring a temporary wind shift if it occurs. Sunday looks to be the
warmest day of this forecast, with highs reaching the upper 60s to
lower 70s across most of our area. The next significant cold front
is forecast to push south toward the Interstate 20 corridor late
Sunday afternoon, reaching Interstate 10 by or shortly after
Midnight.
Indications from the 00Z models are for the cold front at the end
of the weekend to be strong, with a reinforcement of much colder air
early next week as a strong (greater than 1040 mb) surface high
drops south into the Plains states. The GFS is now stronger than
the ECMWF with the cold air advection, with implications of
temperatures as cold as what occurs in the short term part of our
forecast. Since our area will be on the western side of where the
arctic airmass plunges south, have some uncertainty at this time
with specifically how cold cold temperatures will be early next
week. Have trended temperatures downward at this point, but not as
far as what would be needed if the 00Z GFS is correct with the
placement of the airmass.
At this time, looks like a dry forecast for our area through
Wednesday of next week. Northwest flow aloft will prevail over our
area, with large upper trough being maintained over roughly the
northeastern half of the CONUS.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 32 15 44 34 65 / 10 30 5 0 0
San Angelo 34 18 44 27 67 / 20 40 10 0 0
Junction 38 21 39 24 66 / 20 40 20 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 4 PM this afternoon to 9 AM CST
Friday FOR THE FOLLOWING ZONES: Kimble...Mason...McCulloch...
Menard...San Saba...Schleicher...Sutton.
&&
Daniels
Hazardous weather outlook, Jan 23, 2:52 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CST THU JAN 23 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
252 PM CST THU JAN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTRY PRECIPITATION MIX IS POSSIBLE ACROSS MOST OF WEST CENTRAL
TEXAS THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF ACCUMULATION
WILL BE ALONG AND SOUTH OF A SONORA...TO JUNCTION...TO SAN SABA
LINE. THE PRIMARY THREAT WILL BE ACCUMULATIONS OF ICE OR
SNOW...WHICH MAY CREATE HAZARDOUS DRIVING CONDITIONS ON
ROADS...BRIDGES...AND OVERPASSES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, McCulloch
- When
- January 23, 3:30 PM CST to January 24, 3:00 AM CST
- Where
- McCulloch forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
Light sleet was reported in Brady at 333 PM CST and by 554 PM CST, numerous accidents were reported in Brady. A trained spotter estimated an 1/8 inch of sleet about 7 miles north of Brady at 555 PM CST.
Winter Weather, San Saba
- When
- January 23, 3:30 PM CST to January 24, 3:40 AM CST
- Where
- San Saba forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
Light sleet was reported one mile south of San Saba at 335 PM CST and by 558 PM CST, sleet and snow covered grassy areas and sidewalks. By 808 PM, a National Weather Service Cooperative Observer located 7 miles northwest of San Saba measured half an inch of snow.
Winter Weather, Mason
- When
- January 23, 3:30 PM CST to January 24, 3:40 AM CST
- Where
- Mason forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
Light sleet was reported in Mason at 558 PM CST and about a tenth of an inch sleet and snow was estimated by 340 AM CST. Roads were also slippery.
Winter Weather, Menard
- When
- January 23, 4:00 PM CST to 7:30 PM CST
- Where
- Menard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
Very light sleet was reported in Menard.
Winter Weather, Kimble
- When
- January 23, 5:30 PM CST to 7:51 PM CST
- Where
- Kimble forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
Very light sleet was reported in Junction.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Louisiana, January 23 to 24, 20142 deaths · 18 events
- Cold in Illinois, January 23, 20141 death · 1 event
- Ice Storm in Texas, January 23 to 24, 2014$300,000 · 5 events
- Dust Storm and High Wind in California, January 23 to 24, 20141 injured · $103,000 · 61 kt wind · 3 events
- Strong Wind in Washington, January 23 to 24, 2014$20,000 · 1 event
- Winter Storm in Texas, January 23 to 24, 201415 events
- Winter Weather in Louisiana, January 23 to 24, 201415 events
- Flood in Alaska, January 23 to 24, 2014$17,000 · 1 event
- Cold in Illinois, January 23, 201412 events
- Extreme Cold in Minnesota, January 23, 20148 events
- Winter Storm and Winter Weather in Texas, January 23 to 24, 20148 events
- Winter Weather in Texas, January 23 to 24, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497071, 497072, 497073, 497075, 497074.